Over the past years a number of authors have called attention to the potential dangers of a decrease in the ionized calcium level in blood of recipients of large volumes of citrated blood. Citrate intoxication has become a common problem during replacement of a large volume of blood in exchange transfusions, in the more aggressive management of various types of hemorrhage, and during cardiovascular surgery. A progressive fall of the ionized calcium level in the blood may cause tetany, prolongation of the Q-T interval and S-T segment of the electrocardiogram, prolongation of mechanical ventricular systole, hypotension unresponsive to further infusions of citrated blood, and finally cardiac arrest. Citrate intoxication may rarely be responsible for some impairment of the coagulation mechanism.1
The clinical warning signs of muscle tremors and tetany are usually absent in patients in deep shock or in surgical anesthesia, and, since there is no readily available laboratory
Hubbard TF, Neis DD, Barmore JL. SEVERE CITRATE INTOXICATION DURING CARDIOVASCULAR SURGERY. JAMA. 1956;162(17):1534–1535. doi:10.1001/jama.1956.72970340001008
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: